Nebraska, 2021

Damaging Winds in Nebraska, July 9 to 10, 2021

July 9 to 10, 2021 · NWS OAX · 35 events in 18 counties and zones

A line of storms that developed over western Nebraska and South Dakota moved into a highly unstable airmass with 2500-3000 J/kg MLCAPE leading to widespread wind damage across eastern Nebraska and western Iowa. The Omaha Airport (Eppley Airfield) record a peak wind gust of 96 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A line of storms that developed over western Nebraska and South Dakota moved into a highly unstable airmass with 2500-3000 J/kg MLCAPE leading to widespread wind damage across eastern Nebraska and western Iowa. The Omaha Airport (Eppley Airfield) record a peak wind gust of 96 mph. According to the Omaha Public Power District, nearly 200,000 customers were without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 9, 6:22 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 9, 6:22 PM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
722 PM CDT Fri Jul 9 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 335 PM CDT Fri Jul 9 2021

Things starting to maybe become a little more clear on how things
will pan out this afternoon/evening, but some key questions still
remain: 1. Where will the warm front set up? 2. Will forcing be
strong enough to break the fairly stout cap over the area (per the
KOAX 19Z sounding)? As of around 2:30 PM, radar/satellite/surface
obs show the warm front from roughly Tekamah, NE, eastward to
near Carroll, IA, and south/southeastward toward Creston, IA.
Difficult to say how much farther northeastward it makes it, as
outflow from a significant hail-producing storm that moved through
the Des Moines metro area could slow its progress a fair amount.
As far as forcing, could see some enhanced convergence with that
outflow, but may need to end up waiting for a strengthening low
level jet early this evening to get anything to go, which seems to
be the idea held by the CAMs, and those still have very little,
if anything, that initiates in the forecast area. That said, if
something does get going, plenty of instability with just over
3000 J/kg of MUCAPE per the KOAX 19Z sounding, and decent shear
would suggest supercells capable of all hazards, especially right
near the warm front where low level shear is likely enhanced. So
while severe storms aren't particularly likely in the forecast
area early this evening, still worth keeping a close eye on, as
potential is there.

Higher confidence that the greater severe weather risk will be
overnight as convection currently going up in SE WY into the NE
panhandle is expected to congeal into an MCS and move eastward
into the area toward 11 PM. Expect a damaging wind and hail threat
with those storms, as plenty of instability will remain in place
overnight. One question with regarding those storms will be cold
pool maintenance, as RAP guidance suggests 0-3 km shear values
generally less than 30 kts ahead of the line, but still should be
sufficient for at least some level of organization.

Main severe storm threat should exit the area by 5 AM or so, but
expect scattered showers and storms to persist through Saturday as
a mid/upper level trough currently over Montana digs into the
area and eventually cuts off. In addition to precip, this will
bring much cooler weather, with highs in the 70s for many both
Saturday and Sunday. Latest guidance suggests the low may stick
around the area a little bit longer than previously thought, which
could lead to continued showers and storms into at least Sunday,
so increased precip chances a bit through the Sunday morning
hours. May end up needing to go higher and possibly into Monday in
future forecasts.

Low should eventually push off toward the Great Lakes, bringing a
return to the mid and upper 80s by Tuesday. However, another bit
of shortwave energy and cold front look to slide through sometime
Tuesday night into Thursday bringing our next chance at precip,
though still some differences on exact timing.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 639 PM CDT Fri Jul 9 2021

VFR conditions will continue until 06-07Z when complex of
thunderstorms at this time over the Nebraska Panhandle moves east
into the TAF sites. Wind gusts greater than 30-40 kts can be
expected with these storms as they move quickly west to east. MVFR
and IFR ceilings are likely in these storms. After the lines
passes, other thunderstorms and showers will linger with MVFR
conditions possible in vicinity of the storms.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...CA
AVIATION...Smith
Hazardous weather outlook, Jul 9, 2:43 PM CST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
343 PM CDT Fri Jul 9 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
343 PM CDT Fri Jul 9 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Though not likely, a few strong to severe thunderstorms could
develop across extreme southeast Nebraska and southwest Iowa late
this afternoon into this evening. Any storms that do develop in
this area will be capable of producing large hail and damaging
winds. A few tornadoes would also be possible.

A more widespread severe weather episode is possible across
portions of the area later this evening. Strong to severe
thunderstorms are expected to develop across central Nebraska and
spread east through the area from around 10 PM through the early
morning hours Saturday. Large hail and damaging winds will be the
primary hazards with these storms.

Scattered thunderstorms are possible Saturday however severe
storms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Some lingering non-severe storms are possible into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across portions of southeast
Nebraska and southwest Iowa this evening.

In the hours before

Special weather statement, Jul 9, 8:50 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
950 PM CDT Fri Jul 9 2021

NEZ016-017-030-031-042-100300-
Madison NE-Pierce NE-Platte NE-Boone NE-Antelope NE-
950 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON...NORTHWESTERN
PLATTE...SOUTHWESTERN PIERCE...ANTELOPE AND BOONE COUNTIES UNTIL 1000
PM CDT...

At 950 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Orchard to 9 miles southwest of Elgin.
Movement was southeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Albion, Neligh, Newman Grove, St. Edward, Elgin, Clearwater, Cedar
Rapids, Petersburg, Oakdale, Meadow Grove, Tilden, Primrose, Loretto
and The Highway 14 And 56 Junction.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Nebraska.

LAT...LON 4214 9770 4153 9772 4152 9781 4153 9788
      4152 9788 4151 9804 4150 9804 4148 9828
      4233 9830
TIME...MOT...LOC 0250Z 301DEG 43KT 4229 9825 4193 9825

DeWald

The radar

The Omaha radar (KOAX), 145 km away, was scanning. The volume nearest the first event began at 03:37 UTC.

Open the radar archive at this moment

Event by event

35 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 9, 9:35 PM CST
Where
Madison County, 0.69 mi S of Tilden
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.040, -97.830

Emergency manager reported a large tree down on a house trapping the family inside.

Thunderstorm Wind, Colfax

When
July 9, 9:53 PM CST
Where
Colfax County, 5.55 mi N of Schuyler
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.530, -97.060

Law enforcement reported sporadic damage to trees north of Schyuler.

Thunderstorm Wind, Pierce

When
July 9, 9:55 PM CST
Where
Pierce County, 3.07 mi E of Pierce
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.200, -97.470

Emergency manager reported tree damage east of Pierce.

Thunderstorm Wind, Pierce

When
July 9, 9:55 PM CST
Where
Pierce County, 10.63 mi SW of Foster
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.160, -97.800

Personal weather station measured a peak wind gust of 58 mph.

Thunderstorm Wind, Cuming

When
July 9, 9:58 PM CST
Where
Cuming County, Bancroft
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.020, -96.570

Law enforcement reported a flattened corn.

Thunderstorm Wind, Madison

When
July 9, 9:59 PM CST
Where
Madison County, Battle Creek
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.000, -97.600

Law enforcement reported power outage in Battle Creek.

Thunderstorm Wind, Madison

When
July 9, 10:01 PM CST
Where
Madison County, 3.16 mi NNW of Meadow Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.070, -97.760

Public reported flattened corn and grain bin.

Thunderstorm Wind, Madison

When
July 9, 10:04 PM CST
Where
Madison County, 3.77 mi SE of Meadow Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.990, -97.680

Public reported a flattened grain bin and flattened corn.

Thunderstorm Wind, Madison

When
July 9, 10:05 PM CST
Where
Madison County, 0.86 mi NW of (Ofk)stefan Fld Norf
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.990, -97.440

Norfolk Airport ASOS measured a peak wind gust of 63 mph.

Thunderstorm Wind, Stanton

When
July 9, 10:24 PM CST
Where
Stanton County, 0.86 mi NE of Pilger
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.030, -97.040

Public reported downed tree branches.

Thunderstorm Wind, Madison

When
July 9, 10:27 PM CST
Where
Madison County, 0.69 mi S of Battle Creek
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.990, -97.600

Public reported large tree branch down blocking the road.

Thunderstorm Wind, Stanton

When
July 9, 10:37 PM CST
Where
Stanton County, 0.51 mi E of Stanton
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.950, -97.220

Law enforcement reported numerous trees down in Stanton.

Thunderstorm Wind, Burt

When
July 9, 10:38 PM CST
Where
Burt County, 0.86 mi NE of Craig
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.790, -96.360

Fire and Rescue reported an estimated wind gust of 70 mph and 1 inch hail.

Thunderstorm Wind, Colfax

When
July 9, 10:40 PM CST
Where
Colfax County, 7.67 mi N of Schuyler
Measured
67 kt (77 mph) measured gust
Reported by
Public
Coordinates
41.560, -97.050

Public reported a measured wind gust of 77 mph.

Thunderstorm Wind, Burt

When
July 9, 10:42 PM CST
Where
Burt County, 0.69 mi S of Tekamah Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.760, -96.180

Tekamah ASOS measured a peak wind gust of 59 mph.

Thunderstorm Wind, Saunders

When
July 9, 10:44 PM CST
Where
Saunders County, 0.69 mi S of Wahoo
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.210, -96.620

Public reported a 10 inch tree branch down in Wahoo.

Thunderstorm Wind, Jefferson

When
July 9, 10:52 PM CST
Where
Jefferson County, 3.75 mi W of Daykin
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.310, -97.350

Emergency manager reported damage to grain bin and roof.

Thunderstorm Wind, Saline

When
July 9, 10:52 PM CST
Where
Saline County, 0.69 mi S of Western
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
40.390, -97.200

Public reported roof torn off of grain bin.

Thunderstorm Wind, Washington

When
July 9, 11:04 PM CST
Where
Washington County, 1.04 mi E of Ft Calhoun Bil Lo Ar
Measured
65 kt (75 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.470, -96.000

Fire and Rescue reported a wind gust that overturned a camper. No injuries were reported.

Thunderstorm Wind, Douglas

When
July 9, 11:11 PM CST
Where
Douglas County, 1.04 mi W of Benson
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.300, -96.040

Public reported tree damage in Douglas County.

Thunderstorm Wind, Washington

When
July 9, 11:11 PM CST
Where
Washington County, 4.72 mi E of Washington
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.390, -96.130

Personal weather station measured a peak wind gust of 59 mph.

Thunderstorm Wind, Lancaster

When
July 9, 11:13 PM CST
Where
Lancaster County, 0.52 mi E of (Lnk)lincoln Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
40.850, -96.760

Lincoln Airport ASOS measured a peak wind gust of 64 mph.

Thunderstorm Wind, Saunders

When
July 9, 11:15 PM CST
Where
Saunders County, 0.69 mi S of Wahoo Arpt
Measured
64 kt (74 mph) measured gust
Reported by
AWOS
Coordinates
41.240, -96.600

Fremont Airport AWOS measured a peak wind gust of 74 mph.

Thunderstorm Wind, Douglas

When
July 9, 11:20 PM CST
Where
Douglas County, 1.38 mi N of (Oma)eppley Fld Omah
Measured
83 kt (96 mph) measured gust
Reported by
ASOS
Coordinates
41.320, -95.900

Eppley Airfield ASOS measured a peak wind gust of 96 mph.

Thunderstorm Wind, Sarpy

When
July 9, 11:25 PM CST
Where
Sarpy County, 0.69 mi S of Ft Crook
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.110, -95.950

Trained spotter reported 3 inch tree branches blown off of a healthy tree.

Thunderstorm Wind, Lancaster

When
July 9, 11:31 PM CST
Where
Lancaster County, 1.38 mi N of Firth
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
40.550, -96.600

Public reported a measured wind gust of 59 mph.

Thunderstorm Wind, Douglas

When
July 9, 11:32 PM CST
Where
Douglas County, 0.52 mi E of (Oma)eppley Fld Omah
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
41.300, -95.890

Epply Airfield ASOS measured a wind gust of 75 mph.

Thunderstorm Wind, Cass

When
July 9, 11:33 PM CST
Where
Cass County, 1.38 mi N of Cedar Creek
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.050, -96.100

Personal weather station measured a peak wind gust of 65 mph.

Thunderstorm Wind, Pawnee

When
July 9, 11:41 PM CST
Where
Pawnee County, 2.1 mi SW of Mayberry
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.210, -96.350

Public report from mPing of damage to 1 inch tree branches or shingles blown off.

Thunderstorm Wind, Cass

When
July 9, 11:41 PM CST
Where
Cass County, 2.09 mi E of Cole Arpt
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
40.970, -95.880

Personal weather station measured a peak wind gust of 76 mph.

Thunderstorm Wind, Cass

When
July 9, 11:50 PM CST
Where
Cass County, 1.38 mi N of Cedar Creek
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.050, -96.100

Personal weather station measured a peak wind gust of 65 mph.

Thunderstorm Wind, Douglas

When
July 9, 11:52 PM CST
Where
Douglas County, 0.52 mi W of Boys Town
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.270, -96.140

Public report from mPing of damage to 3 inch tree branches.

Thunderstorm Wind, Johnson

When
July 10, 12:00 AM CST
Where
Johnson County, 3.18 mi NNW of Tecumseh Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.470, -96.210

Personal weather station measured a peak wind gust of 60 mph.

Thunderstorm Wind, Nemaha

When
July 10, 12:14 AM CST
Where
Nemaha County, 0.69 mi N of Nemaha
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.340, -95.670

Emergency manager reported numerous trees down and power outages across the county. There were reports of property damage from trees to garages and vehicles.

Thunderstorm Wind, Richardson

When
July 10, 12:38 AM CST
Where
Richardson County, 0.53 mi W of (Fnb)brener Fld Fall
Measured
67 kt (77 mph) estimated gust
Reported by
ASOS
Coordinates
40.080, -95.590

Falls City Airport ASOS measured a peak wind gust of 77 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965303, 965304, 965305, 965306, 966914, 965307, 966915, 966898, 965308, 965309, 965310, 965311, 966892, 966893, 966894, 966895, 966896, 966897, 966909, 966899, 966900, 966901, 967052, 966902, 966903, 966904, 969695, 966905, 966906, 966907, 966916, 969700, 966908, 966910, 966911.